Annals of Global Analysis and Geometry

, Volume 30, Issue 3, pp 299–312

Lengths of Contact Isotopies and Extensions of the Hofer Metric

  • Augustin Banyaga
  • Paul Donato


Using the Hofer metric, we construct, under a certain condition, a bi-invariant distance on the identity component in the group of strictly contact diffeomorphisms of a compact regular contact manifold. We also show that the Hofer metric on Ham(M) has a right-invariant (but not left invariant) extension to the identity component in the groups of symplectic diffeomorphisms of certain symplectic manifolds.

Key words

Hofer metric regular contact form Calabi group Calabi invariant Hamiltonian diffeomorphisms strictly contact diffeomorphisms symplectic diffeomorphisms 


Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.


  1. 1.
    Banyaga, A.: Sur la structure du groupe des difféomorphismes qui préservent une forme symplectique, Comment. Math. Helv. 53 (1978), 174–227.MATHCrossRefMathSciNetGoogle Scholar
  2. 2.
    Banyaga, A.: The Structure of Classical Diffeomorphisms Groups, Mathematics and Its Applications, Vol. 400. Dordrecht, The Netherlands: Kluwer Academic Publisher's Group 1997.Google Scholar
  3. 3.
    Banyaga, A.: The group of diffeomorphisms preserving a regular contact form, Topology and Geometry, Ens. Math. (1979), 47–53.Google Scholar
  4. 4.
    Blair, D. E.: Riemannian geometry of contact and symplectic manifolds, Progress in Math. Vol. 204, Birkhauser (2002).Google Scholar
  5. 5.
    Earle, C. and Eells, J.: A fiber bundle description of Teichmuller theory, J. Diff. Geom. 3 (1969), 19–43.MATHMathSciNetGoogle Scholar
  6. 6.
    Gramain, A.: Le type d'homotopie des difféomorphismes d'une surface compacte, Ann. scient. Éc. Norm. Sup. 4° série, t. 6, 1973, pp. 53–66.Google Scholar
  7. 7.
    Hofer, H.: On the topological properties of symplectic maps, Proc. Royal Soc. Edimburgh 115A (1990), 25–38.Google Scholar
  8. 8.
    Hofer, H. and Zehnder, E.: Symplectic Invariants and Hamiltonnian Dynamics, Birkhauser Advanced Texts, Birkhauser Verlag 1994.Google Scholar
  9. 9.
    Lalonde, F. and McDuff, D.: The geometry of symplectic energy, Ann. Math. 141 (1995), 349–371.MATHCrossRefMathSciNetGoogle Scholar
  10. 10.
    Moser, J.: On the volume elements on manifolds, Trans. Amer. Soc. 120 (1965), 286–294.MATHCrossRefGoogle Scholar
  11. 11.
    Polterovich, L.: The Geometry of the group of symplectic diffeomorphisms, Lect. in Math., ETH Zurich, Birkhauser (2001).Google Scholar
  12. 12.
    Polterovich, L.: Symplectic displacement energy for Lagrangian submanifolds, Erg. Th and Dynamical Systems 13 (1993), 357–367.MATHMathSciNetGoogle Scholar
  13. 13.
    Viterbo, C.: Symplectic topology as the geometry of generating functions, Math. Annalen 292 (1992), 685–710.MATHCrossRefMathSciNetGoogle Scholar

Copyright information

© Springer Science+Business Media, Inc. 2006

Authors and Affiliations

  • Augustin Banyaga
    • 1
  • Paul Donato
    • 2
  1. 1.Department of MathematicsThe Pennsylvania State UniversityUniversity ParkU.S.A.
  2. 2.L.A.T.P., U.M.R. 6632 Centre de Mathématiques et d'InformatiqueUniversité de ProvenceMarseille (F) Cedex 13France

Personalised recommendations